Alert archive / New York / Flash Flood Warnings in 1998

Flash Flood Warning 17, NWS Burlington, VT

January 11, 1998St. Lawrence County, New York

NWS Burlington, VT issued this flash flood warning at Jan 11, 1998, 9:04 AM EST for St. Lawrence County, New York. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 11, 1998, 9:04 AM EST (14:04 UTC)
Expired
Jan 11, 1998, 4:00 PM EST
In force
7 hr
Issued by
NWS Burlington, VT
Area
Whole counties

County St. Lawrence County, NY

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 2.1 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 1998-01-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 1998-01-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 76 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1101 m above ground
0-6 km bulk shear
76 kt
0-1 km storm-relative helicity
76 m²/s²
0-3 km storm-relative helicity
113 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KBTV 111405
FFWBTV
NYC089-112100-
 
BULLETIN - EAS ACTIVATION REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE BURLINGTON VT
904 AM EST SUN JAN 11 1998
 
THE NATIONAL WEATHER SERVICE IN BURLINGTON VT HAS ISSUED A
FLOOD WARNING EFFECTIVE UNTIL  400 PM EST
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN NORTH NEW YORK
 
   ...ST. LAWRENCE COUNTY
 
THE NATIONAL WEATHER SERVICE CONTINUES THE FLOOD WARNING FOR THE
RAQUETTE RIVER FROM NEAR PIERCECEFIELD DOWNSTREAM. THE RIVER
GAGE AT PIERCEFIELD WAS ABOUT 1 1/2 FEET OVER FLOOD STAGE AND
WILL RISE SLOWLY THROUGH THE AFTERNOON.
 
AMATEUR RADIO OPERATORS CONFIRM THAT THE WATER LEVELS ARE VERY
HIGH DOWNSTREAM TO THE DAM NEAR HEWITTVILLE. BE ALERT FOR RISING
RIVER LEV\ELS...ESPECIALLY ALONG THE NARROW REACHES OF THE
RAQUETTE RIVER FROM PIERCEFIELD TO CARRY FALLS.
 
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. ALWAYS SEEK HIGHER GROUND.
 
HOGAN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this flash flood warning went out at Jan 11, 2:40 AM EST, 6 hours 24 minutes earlier.

Area forecast discussion, Jan 11, 2:40 AM EST, 6 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
240 AM EST SUN JAN 11 1998

CDFNT HAS RCNTLY PUSHED THRU BTV AND WL SWEEP ACRS REST OF VT DURG
NXT FEW HRS.

MAIN THREAT FOR TDA WL BE LE SNW ACRS PARTS OF ADRNDCKS/SRN ST LAW
VLY.  CRNTLY KCXX SHWS PERSISTENT AREA OF SHSN ORIENTED SW-NE ACRS
NE NY AND PER SFC OBS SNW XTNDG BACK THRU SLK/GTB.

BUFKIT FOR GTB/L02 SHW COND INSTAB AND WELL ALIGNED WSW FLOW IN
MIXED LYR THRU MCH OF TDA THEN FLOW WKNS AND BCMS NW AND INSTAB
WEAKENS THIS EVNG.  NEG FACTOR IS SHLW MIXED LYR ONLY ARND 4K FT
WHICH WL LIMIT SNW ACCUM...BUT THINK AN INCH OR 2 PSBL TDA IN MORE
PERSISTENT BANDS ACRS W ADRNDCKS/SRN ST LAW VLY.

IN VT...WE SHD SEE SOME SUN TDA SO MIXED CLDS/SUN AND SCT FLRYS PSBL
WITH STEEP LL LPS RATES.  TMPS WL BE FALLING STEADILY NXT SVRL HRS
AND MAY FALL THRU MID MRNG BFR RECOVERING.  XPCT MAX TMPS AOB FWC
VALUES.

TNGT...S/WV IN FAST MOVG FLOW WL MOV N OF THE BDR WITH SOME PVA INTO
XTRM N SCTNS WHICH WL KEEP MORE CLDS AND PSBL FLRYS ACRS N ZNS.
LEAST CLD CVR S VT.  TMPS A LTL TRICKY TNGT UP N DUE TO POTL CLD
CVR.  BASED ON 2M TMPS WUD XPCT 5-10 DGRS BLO FWC IN N HIR TRRN AND
S VT AND 3-5 DGRS BLO IN N VLYS.

MON...HI PRES SLOWLY MVS EWD SO XPCT PTSUNNY SKIES WITH CLDS INCRG W
ZNS DURG AFTN AS DCNT OVRRNG PATTERN SETS UP LEADING TO CHC LGT SNW
MON NGT.  FWC TMPS ACPTD.

KJC

The office that day

Everything else NWS Burlington, VT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 11, 4:19 PM ESTFlash Flood WarningBTVSt. Lawrence19 hr

Nearby

Flash Flood Warnings in New York, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.